Hail, Reno
- When
- May 15, 2:46 PM CST
- Where
- Reno County, 0.88 mi NW of Hutchinson
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.080, -97.930
A cold front in conjunction with rich low-level moisture and an upper level disturbance erupted a line of strong to severe thunderstorms that moved southeast across south-central and southeast Kansas during the afternoon and evening hours of the 15th. Four relatively weak and brief tornadoes touched down across portions of south-central Kansas, producing no known damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cold front in conjunction with rich low-level moisture and an upper level disturbance erupted a line of strong to severe thunderstorms that moved southeast across south-central and southeast Kansas during the afternoon and evening hours of the 15th. Four relatively weak and brief tornadoes touched down across portions of south-central Kansas, producing no known damage. Additionally, tennis ball sized hail occurred in and around Hutchinson, and 70 mph winds occurred south of Argonia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 15, 2:12 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 312 PM CDT FRI MAY 15 2009 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES FOR SEVERE CONVECTION LATE THIS AFTERNOON AND THIS EVENING AND FLOOD POTENTIAL IN SOUTH CENTRAL AND SOUTHEAST KANSAS. LATE THIS AFTERNOON AND TONIGHT: LATEST RADAR LOOP WAS SHOWING THE COLD FRONT EXTENDING FROM NEAR SALINA TO NEAR LYONS. WE ARE STARTING TO SEE SOME CONVECTIVE CELLS STARTING TO DEVELOP ALONG AND AHEAD OF THIS FRONT IN NORTHEAST KANSAS. LATEST LAPS DATA WAS SHOWING VERY LITTLE CAP OVER THAT REGION. THEREFORE...I WOULD NOT BE SURPRISED TO SEE THE CONVECTION BECOME MORE WIDESPREAD ACROSS THIS REGION DURING THE NEXT HOUR OR SO AND BUILD SOUTHWEST BETWEEN 21 AND 00Z. SHEAR PROFILES DO NOT LOOK TO BE ALL THAT IMPRESSIVE AT THIS POINT ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE THE LOW LEVEL FLOW HAS VEERED OUT AHEAD OF THE FRONT. SOUTHEAST KANSAS ON THE OTHER HAND IS SHOWING A LITTLE BETTER 0-3KM SHEAR OF 30KTS WITH MINIMAL 3-6KM SHEAR. THIS MAY FAVOR MORE LINEAR CELLS. HOWEVER...WE HAVE A LOT OF INSTABILITY IN PLACE WITH MIXED LAYER CAPES AROUND 4000J/KG AND 0-3KM CAPES BETWEEN 100 AND 200 J/KG. THIS MAY FAVOR A COUPLE OF DISCRETE SUPERCELLS WITH AN ISOLATED TORNADO THREAT. MEANWHILE...SOUTH CENTRAL KANSAS MAY HAVE A POTENTIAL FOR MORE LANDSPOUT TORNADOES ON THE BOUNDARY DUE TO LIMITED SHEAR AND GOOD 0-3KM CAPE. THIS CONVECTION SHOULD GRADUALLY SHOULD SHIFT SOUTHEAST DURING THE EARLY EVENING AS THE POTENTIAL VORTICITY ANOMALY MOVES ACROSS WITH THE SOME INFLUENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. THIS WILL YIELD TO VERY HEAVY RAINFALL WITH THE POTENTIAL FOR FLOODING AS WELL. AS A RESULT...WE WENT AHEAD AND ISSUED A FLOOD WATCH FOR AREAS MAINLY SOUTHEAST OF A COTTONWOOD FALLS TO ANTHONY LINE. THIS WATCH WILL BE IN EFFECT UNTIL 06Z. OVERNIGHT: WOULD EXPECT MOST OF THE RAINFALL TO BE SOUTHEAST OF THE AREA AFTER MIDNIGHT WITH SKIES CLEARING OUT TOWARDS DAYBREAK. SATURDAY-FRIDAY: ANOTHER WEAK POTENTIAL VORTICITY ANOMALY IS EXPECTED TO MOVE THROUGH THE AREA ON SATURDAY. HOWEVER...THERE WILL BE LIMITED MOISTURE IN PLACE WITH SURFACE HIGH PRESSURE MOVING INTO THE AREA. AS A RESULT...WE PLAN ON KEEPING THINGS DRY. DURING THE REMAINDER OF THE PERIOD...THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER THE REGION WHICH WILL ALLOW FOR DRY AND WARM CONDITIONS TO PREVAIL DURING THE REMAINDER OF THE PERIOD. COX && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THERE ARE SEVERAL SURFACE BOUNDARIES ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WITH THE MAIN COLD FRONT MOVING INTO KRSL IN THE NEXT HOUR OR SO AND MOVING SOUTHEAST THROUGH THE AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON ALONG THE FRONT. CONFIDENCE IS HIGH THAT KHUT...KICT AND KCNU WILL BE AFFECTED BY THESE STORMS...HOWEVER NOT AS CERTAIN THAT THUNDERSTORMS WILL AFFECT KSLN SO WILL LEAVE MENTION OUT OF THE FORECAST FOR NOW. BEHIND THE THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD. SCHRECK .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 68 44 73 / 80 10 0 0 HUTCHINSON 53 68 42 74 / 30 10 0 0 NEWTON 53 67 43 73 / 60 10 0 0 ELDORADO 54 67 43 73 / 80 10 0 0 WINFIELD-KWLD 55 68 44 74 / 80 10 0 0 RUSSELL 48 68 39 75 / 10 10 0 0 GREAT BEND 49 68 40 75 / 10 10 0 0 SALINA 50 68 40 75 / 10 10 0 0 MCPHERSON 51 68 41 74 / 30 10 0 0 COFFEYVILLE 59 68 44 72 / 80 10 0 0 CHANUTE 57 67 43 72 / 80 10 0 0 IOLA 56 67 43 72 / 80 10 0 0 PARSONS-KPPF 57 68 44 71 / 80 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ053-069>072-083- 091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 512 AM CDT FRI MAY 15 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 512 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON...ALONG A SOUTHWARD MOVING COLD FRONT. THESE STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. A FEW SIGNIFICANT SEVERE REPORTS ARE POSSIBLE IN SOUTH CENTRAL KANSAS...INCLUDING HAIL TO BASEBALL SIZE...WIND GUSTS TO 80 MPH AND A TORNADO OR TWO. THE STORMS MAY FORM INTO A SQUALL LINE TOWARD EVENING...WITH THIS ACTIVITY MOVING THROUGH THE REMAINDER OF SOUTHEASTERN KANSAS. DAMAGING WINDS...HAIL...AND LOCALIZED FLOODING CAN BE EXPECTED WITH THE LINE OF STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SMALL CHANCE FOR LINGERING THUNDERSTORMS IN EXTREME SOUTHEAST KANSAS SATURDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY AFTERNOON THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING...SOUTHEAST OF A SALINA TO GREAT BEND LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 324 PM CDT FRI MAY 15 2009 KSZ050>052-067-082-152100- KINGMAN-MARION-MCPHERSON-RENO-RICE- 324 PM CDT FRI MAY 15 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN...MARION...MCPHERSON...RENO AND RICE COUNTIES... AT 322 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 6 MILES EAST OF ROXBURY TO TURON...AND MOVING SOUTHEAST AT 30 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL TURON 37.81N 98.43W
05/15/2009 E1.00 INCH RENO KS LAW ENFORCEMENT
&&
LFWThe Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
37 hail, 7 thunderstorm wind, 4 tornado. Local standard time, as filed.
Most of the hail was one-half inch in diameter, with a few tennis ball size.
Reported by KSN Television.
Reported by KSN Television.
Reported by KSN Television.
A tornado touched down over Cheney Lake.
A funnel cloud briefly touched the ground.
A tornado touch down in an open field and lifted shortly after making contact with the ground.
Winds of 50 to 55 mph occurred with the hail.
A brief tornado touchdown in an open field.
Measured by KWCH TV near the intersection of Highway 49 and 30th Street Road.
Winds of around 50 mph occurred with the hail.
Reported by a KAKE TV storm chaser.
Reported by a KAKE TV storm chaser.
Winds also gusted to 45 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168159, 168160, 168162, 168163, 168164, 168165, 168166, 168167, 168176, 168177, 168178, 168179, 168180, 168181, 168182, 159705, 168183, 168184, 168185, 168186, 159706, 168187, 159709, 168188, 168190, 168191, 168192, 168193, 168194, 168195, 159711, 168208, 168198, 168209, 168199, 168200, 168201, 168211, 168169, 168170, and more.